New Agents Are Providing Relief for CINV, But Patients Need to Speak Up
Chemotherapy-induced nausea and vomiting can be reduced with certain FDA-approved drugs.
BY Ellie Leick
PUBLISHED August 09, 2016
Newly diagnosed patients recommended for chemotherapy have less reason to worry about nausea and vomiting, as several different drugs are approved or are in development to ease this burdensome side effect, including the oral medication Varubi (rolapitant), approved last fall by the U.S. Food and Drug Administration.
Two studies presented at the recent meeting of the American Society of Clinical Oncologists (ASCO) evaluated the agent for use in patients with breast and gynecologic cancers, and CURE sat down with two of the researchers on these studies to discuss the importance of managing chemotherapy-induced nausea and vomiting (CINV).
Lee Schwartzberg, an author on both studies and director of the West Cancer Center at the University of Tennessee in Memphis, said that with Varubi, “Fewer patients had vomiting and fewer had to take rescue medicine. Overall, the quality of life was better for those patients.”
The medicine, taken before every chemotherapy session, is a particularly important advancement for women because women and younger women are more likely to suffer from CINV, said Schwartzberg. Therefore, in these studies, the researchers focused on breast and gynecologic (ovarian, uterine, or cervical) cancers.
Multiple factors contribute to whether or not patients will suffer from CINV, including whether the chemotherapy is given intravenously or orally, if it is administered quickly or slowly and if patients are prone to motion sickness, among other things. Currently, vomiting is more easily controlled than nausea.
“It is important to focus on both vomiting and nausea,” said Bernardo Rapoport, a medical oncologist at The Medical Oncology Center of Rosebank in South Africa and also an investigator on these trials.
“By combining a steroid (dexamethasone), a serotonin 5-HT3 receptor antagonist (RA) and a neurokinin 1 (NK1) receptor antagonist in what we call triple therapy, you manage to control most of the vomiting. They don’t control nausea as well. Nausea remains a medical need because the current agents do not treat that.”
In the study of Varubi in breast cancer, among 417 patients who received the medication, 74 reported no vomiting and 35 reported no nausea. Out of 428 patients in the control group, 63 patients reported no vomiting and 37 reported no nausea.
For patients with a gynecologic cancer, 83 out of 107 reported no vomiting and 60 patients reported no nausea with Varubi. In the control group, 69 out of 96 patients reported no vomiting and 40 patients reported no nausea.
Schwartzberg explained that even a 10 percent increased benefit for patients by reducing CINV is considered clinically meaningful. As a pill, Varubi is relatively easy for patients to add to their anti-nausea and vomiting medications, and there is no added toxicity.
For researchers, the goal is to eventually have complete control over nausea and vomiting for patients undergoing chemotherapy. Until then, they recommend that patients take advantage of the drugs already available to help ease side effects from their anticancer therapies. Currently, many patients endure these side effects, which can greatly diminish their quality of life, without telling their doctor.
“Patients should discuss with their oncologist the type of treatment they are going to receive and what is going to be done to prevent CINV,” said Rapoport. “Sometimes oncologists are not very well aware or are focused on other aspects of a patient’s treatment, so they neglect the patient’s supportive care. In order to have proper compliance with the treatment, it is important to give a prophylaxis for CINV.”
Schwartzberg wholeheartedly concurs: “If patients get a symptom, they shouldn’t ‘keep calm and soldier on.’ They need to tell their doctor.” He added that patient shouldn’t worry about doctors holding or reducing doses of their anticancer medications if they speak up:
“We don’t lower doses based on side effects,” Schwartzberg stressed. “We try to prevent or treat side effects.”